Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 15, 2012, 4:33 PM EDT for 5 counties in North Carolina; City of Chesapeake, City of Virginia Beach, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2012, 4:33 PM EDT (20:33 UTC)
- Expired
- Aug 15, 2012, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Camden County, NC, Currituck County, NC, Gates County, NC, Pasquotank County, NC, Perquimans County, NC, City of Chesapeake, VA, City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:00 PM EDT | TSTM WND DMG | Moyock, NC | TREES DOWN WITH MINOR DAMAGE TO THE SIDING AND GUTTERS OF A HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 2:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
424
WUUS51 KAKQ 152033
SVRAKQ
NCC029-053-073-139-143-VAC550-810-152115-
/O.NEW.KAKQ.SV.W.0161.120815T2033Z-120815T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT WED AUG 15 2012
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA...
CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA...
SOUTHEASTERN GATES COUNTY IN NORTHEAST NORTH CAROLINA...
PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA...
NORTHEASTERN PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA...
SOUTHEASTERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
SOUTHERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...
* UNTIL 515 PM EDT
* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PRINCESS ANNE TO MOYOCK TO 6 MILES SOUTHWEST OF MORGANS
CORNER...AND MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CURRITUCK AND CHAPANOKE AROUND 455 PM EDT.
KNOTTS ISLAND...CAMDEN AND ELIZABETH CITY AROUND 505 PM EDT.
INDIANTOWN AROUND 510 PM EDT.
SHILOH...NIXONTON...WEEKSVILLE AND COROLLA AROUND 515 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE DAM
NECK...SNOWDEN...BURNT MILLS...SIGMA...SLIGO...MUNDEN...PARKVILLE...
SANDBRIDGE BEACH...LAMBS CORNER AND SHAWBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3636 7654 3681 7597 3624 7577 3622 7581
3626 7585 3615 7582 3614 7587 3626 7595
3620 7595 3616 7591 3617 7599 3630 7618
3629 7620 3615 7605 3612 7615 3612 7617
3612 7619 3617 7625 3610 7619
TIME...MOT...LOC 2033Z 310DEG 17KT 3676 7601 3650 7611
3637 7643
WIND...HAIL 60MPH <.75IN
$$
MINNICK2 follow-up statements
601
WWUS51 KAKQ 152102
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
502 PM EDT WED AUG 15 2012
VAC550-810-152112-
/O.CAN.KAKQ.SV.W.0161.000000T0000Z-120815T2115Z/
CITY OF CHESAPEAKE VA-CITY OF VIRGINIA BEACH VA-
502 PM EDT WED AUG 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CITY OF VIRGINIA
BEACH AND SOUTHEASTERN CITY OF CHESAPEAKE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3636 7654 3654 7610 3654 7587 3624 7577
3622 7581 3626 7585 3615 7582 3614 7587
3626 7595 3620 7595 3616 7591 3617 7599
3630 7618 3629 7620 3615 7605 3612 7615
3612 7619 3617 7625 3610 7619
TIME...MOT...LOC 2102Z 310DEG 17KT 3667 7588 3641 7598
3628 7630
$$
NCC029-053-073-139-143-152115-
/O.CON.KAKQ.SV.W.0161.000000T0000Z-120815T2115Z/
PASQUOTANK NC-GATES NC-PERQUIMANS NC-CAMDEN NC-CURRITUCK NC-
502 PM EDT WED AUG 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CURRITUCK...
CENTRAL CAMDEN...NORTHEASTERN PERQUIMANS...SOUTHEASTERN GATES AND
PASQUOTANK COUNTIES UNTIL 515 PM EDT...
AT 500 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF BACK BAY TO
CURRITUCK TO CHAPANOKE...MOVING SOUTHEAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WHITEHALL SHORES AND INDIANTOWN AROUND 510 PM EDT.
SHILOH...NIXONTON...WEEKSVILLE AND COROLLA AROUND 515 PM EDT.
OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE WATERLILY...
COINJOCK...TAYLORS BEACH...BARTLETT...RIDDLE...AYDLETT...SYMONDS
CREEK AND BOB WHITE FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3636 7654 3654 7610 3654 7587 3624 7577
3622 7581 3626 7585 3615 7582 3614 7587
3626 7595 3620 7595 3616 7591 3617 7599
3630 7618 3629 7620 3615 7605 3612 7615
3612 7619 3617 7625 3610 7619
TIME...MOT...LOC 2102Z 310DEG 17KT 3667 7588 3641 7598
3628 7630
WIND...HAIL 60MPH <.75IN
$$
MINNICK728
WWUS51 KAKQ 152113
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT WED AUG 15 2012
NCC029-053-073-139-143-152123-
/O.EXP.KAKQ.SV.W.0161.000000T0000Z-120815T2115Z/
PASQUOTANK NC-GATES NC-PERQUIMANS NC-CAMDEN NC-CURRITUCK NC-
513 PM EDT WED AUG 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR CURRITUCK...CENTRAL CAMDEN...
NORTHEASTERN PERQUIMANS...SOUTHEASTERN GATES AND PASQUOTANK COUNTIES
WILL EXPIRE AT 515 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY FROM HAIL OR DAMAGING WINDS. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THESE THUNDERSTORMS.
DANGEROUS CLOUD TO GROUND LIGHTNING CAN STILL OCCUR WITH THESE
STORMS.
LAT...LON 3636 7654 3654 7610 3654 7587 3624 7577
3622 7581 3626 7585 3615 7582 3614 7587
3626 7595 3620 7595 3616 7591 3617 7599
3630 7618 3629 7620 3615 7605 3612 7615
3612 7619 3617 7625 3610 7619
TIME...MOT...LOC 2113Z 310DEG 17KT 3664 7583 3638 7593
3625 7625
$$
MINNICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:28 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 15, 4:28 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 428 PM EDT WED AUG 15 2012 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE OFFSHORE TONIGHT. HIGH PRESSURE RETURNS FOR THURSDAY...FOLLOWED BY ANOTHER COLD FRONT LATE FRIDAY INTO SATURDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... LATEST WV IMAGERY SHOWS A POTENT SHORTWAVE ADVANCING EASTWARD TOWARD CENTRAL VA/NC THIS AFTERNOON WITH A WEAK SFC FRONTAL BOUNDARY DRAPED FROM NE TO SW ACROSS OUR FA. BREAKS IN THE CLOUDS EARLIER TODAY ALLOWED TEMPS TO WARM INTO THE UPR 80S/LOW 90S ACROSS EASTERN VA AND NE NC...AND THEREFORE MAXIMIZED INSTABILITY ACROSS THIS REGION (ML CAPE 2000-2500 J/KG). THIS IN COMBINATION WITH THE ADVANCING SHORTWAVE WILL ALLOW FOR SCATTERED THUNDERSTORMS ACROSS AREAS ALONG AND EAST OF I-95 THROUGH THE EARLY EVENING HOURS. SPC HAS PLACED ALL OF OUR FA ALONG AND EAST OF I-95 UNDER A SVR TSTM WATCH UNTIL 02Z. THE GREATEST THREATS WILL BE FOR LOCALIZED DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT DUE TO SUFFICIENT SHEAR UP TO 40 KT. LATEST HIGH RES MODEL GUIDANCE AGREES WITH THE HIGHEST PRECIP CHANCES BEING LOCATED ACROSS EASTERN VA (ESPECIALLY THE TIDEWATER AREA) AND NE NC THROUGH THE EVENING. THEREFORE...WILL MAINTAIN NO LESS THAN 50% POPS FOR OUR EASTERN AREAS THROUGH 00Z. SHOWERS/STORMS WILL DISSIPATE FROM WEST TO EAST LATER THIS EVENING AS THE FRONT/SHORTWAVE PUSH OFFSHORE AND HIGH PRESSURE MOVES IN FROM THE WEST. TEMPS WILL FALL INTO THE L-M60S WELL INLAND TO U60S-L70S NEAR THE COAST TONIGHT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... DRY CONDITIONS ARE ON TAP FOR THURSDAY AS HIGH PRESSURE SITS OVER THE AREA. EXPECT SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 80S TO AROUND 90 UNDER A MOSTLY SUNNY SKY. MAINLY CLEAR THURSDAY NIGHT WITH LOWS IN THE 60S TO AROUND 70. THE FLOW TURNS BACK TO THE SW ON FRIDAY IN ADVANCE OF THE NEXT FRONT AND AMPLIFYING UPPER LOW ACROSS THE GREAT LAKES. ANY PRECIP IS NOT EXPECTED TO ARRIVE UNTIL LATE AFTN/EVEN AT THE EARLIEST DUE TO THE SLOW MOVEMENT OF THE FRONT. EXPECT SKY COVER TO BE PARTLY TO MOSTLY SUNNY UNTIL LATE AFTN WHEN LOW POPS MOVE IN FROM NW TO SE. LOW-LEVEL TEMPS/THICKNESS VALUES SUPPORT HIGHS IN THE LOW 90S...ESPECIALLY IF FULL EXTENT OF SW FLOW AND DECENT MIXING CAN BE REALIZED. A LARGE UPPER LOW STALLS OVER THE GREAT LAKES BY SATURDAY WHICH CAUSES THE ADVANCING SFC COLD FRONT TO SLOW DOWN AND ONLY SLOWLY PASS THROUGH OUR FA FRIDAY NIGHT AND SATURDAY BEFORE BECOMING STATIONARY OVER THE CAROLINAS LATE SATURDAY. WILL CONTINUE TO CARRY SOLID CHC POPS (30-40%) ACROSS THE AREA FOR NOW AS MODELS REMAIN IN GENERALLY GOOD AGREEMENT ON THIS SCENARIO. HIGHS IN THE 80S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... WILL GO WITH A COMBINATION OF THE 12Z GFS/ECMWF MODEL FOR THE EXTENDED PERIOD. FRNTL BNDRY WILL SLIDE JUST OFF THE CST FOR SAT NGT INTO MON MORNG...WITH WEAK AREAS OF LO PRES MOVNG UP ALNG THE FRNT. THAT BNDRY WILL SHIFT FARTHER S AND E INTO THE ATLC MON AFTN THRU WED...AS HI PRES BLDS OVR THE AREA THEN JUST OFFSHR. HIEST CHC POPS WILL BE ACRS THE SRN AND ERN CNTIES SAT NGT THRU MON...THEN POPS WILL DIMINISH TO JUST SLGT CHC OVR ERN/SERN CNTIES TUE/TUE NGT. DRY FCST ALL AREAS FOR WED. MIN TEMPS WILL BE IN THE MID 60S TO LWR 70S SUN MORNG...AND RANGE THRU THE 60S MON...TUE AND WED MORNGS. MAX TEMPS WILL BE MAINLY IN THE LWR TO MID 80S THRU THE PERIOD. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... SCT TO BKN CU (4000-5000 FT) AND ALTOCUMULUS (10000-15000 FT) EXPECTED THIS AFTN INTO THIS EVENG...AS COLD FRNT PUSHES EWRD AND OFF THE CST. BEST SUPPORT FOR SCTD TSTMS WILL BE EAST OF I95...BUT BOTH COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE THUNDER AT ANY TAF SITE. FRNT MOVES OUT TO SEA LATER THIS EVENG INTO THU MORNG...AS HI PRES BLDS IN FM THE W. THE HI WILL SLIDE OUT TO SEA FRI MORNG...AND ANOTHER STRNGER COLD FRNT WILL PUSH INTO AND ACRS THE AREA FRI NGT AND SAT. OUTSIDE ANY ISLTD OR SCTD PCPN THIS AFTN AND EVENG...MAINLY VFR CONDITIONS EXPECTED THIS AFTN THRU AT LEAST FRI MORNG. && .MARINE... NO HEADLINES IN THE SHRT TERM TNGT THRU FRI. FRNTL BNDRY WILL PUSH OFF THE CST TNGT...WITH WNDS TURNING TO THE NW OR N LESS THAN 15 KT. HI PRES BLDS OVR THE AREA ON THU...THEN SLIDES OFFSHR FOR THU NGT INTO FRI MORNG. NNW WNDS ARND 10 KT OR LESS WILL BECOME SE OR S BY THU EVENG...THEN SSW THU NGT INTO FRI MORNG. SSW WNDS 15 KT OR LESS FRI AFTN INTO FRI NGT AHEAD OF NEXT COLD FRNT. WAVES 1 TO 2 FT AND SEAS 2 TO 3 FT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...JDM NEAR TERM...JDM SHORT TERM...JDM LONG TERM...TMG AVIATION...TMG MARINE...TMG
Hazardous weather outlook, Aug 15, 3:07 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT WED AUG 15 2012 MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-161915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-HANOVER-CAROLINE- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 307 PM EDT WED AUG 15 2012 ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ048-049-060>062-065>069-161915- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- 307 PM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THROUGH TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AT TIMES ARE EXPECTED THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-161915- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 307 PM EDT WED AUG 15 2012 ...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 15, 3:56 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM WATER SPOUT 2 SW LASSITER COURT 36.95N 76.43W
08/15/2012 CITY OF NEWPORT NE VA TRAINED SPOTTER
WATERSPOUT TOUCHED DOWN FOR SEVERAL MINUTES JUST OFF
NEWPORT NEWS THEN LIFTED.
&&
EVENT NUMBER AKQ1200650
JOLocal storm report, Aug 15, 4:01 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG SMITHFIELD 36.98N 76.62W
08/15/2012 ISLE OF WIGHT VA 911 CALL CENTER
NUMEROUS TREES SNAPPED ALONG SMITHFIELD BOULEVARD.
DAMAGE COULD BE FROM A POSSIBLE WEAK TORNADO. NO
STRUCTURAL DAMAGE REPORTED.
&&
EVENT NUMBER AKQ1200651
JOLocal storm report, Aug 15, 4:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG GREENWOOD FARMS 37.21N 77.43W
08/15/2012 CITY OF PETERSBURG VA 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE WEST END OF PETERSBURG.
&&
EVENT NUMBER AKQ1200652
JOLocal storm report, Aug 15, 4:18 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG BRAEBROOK VILLAGE 37.26N 77.42W
08/15/2012 CHESTERFIELD VA NWS EMPLOYEE
TREE DOWN ON BRANDERS BRIDGE RD.
&&
EVENT NUMBER AKQ1200653
JOSpecial weather statement, Aug 15, 4:20 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT WED AUG 15 2012
NCZ014>017-102-VAZ097-098-152115-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES NC-PASQUOTANK
NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
420 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORMS FROM VIRGINIA BEACH TO NORTHEAST NORTH
CAROLINA...
AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PRINCESS ANNE TO 5 MILES WEST OF MORGANS
CORNER...OR FROM 9 MILES EAST OF GREAT BRIDGE TO 7 MILES SOUTHWEST OF
SOUTH MILLS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
BACK BAY AROUND 425 PM EDT...
KNOTTS ISLAND AROUND 445 PM EDT...
WIND GUSTS TO 45 MPH...VERY HEAVY RAIN...FREQUENT LIGHTNING AND
SMALL HAIL CAN OCCUR WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
VERY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3642 7651 3649 7629 3676 7607 3675 7594
3662 7587 3640 7583 3639 7588 3642 7586
3644 7590 3647 7591 3648 7598 3655 7602
3650 7603 3645 7601 3642 7591 3640 7591
3639 7591 3632 7620
JFOSTERLocal storm report, Aug 15, 4:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG PRINCE GEORGE GOLF COUR 37.15N 77.27W
08/15/2012 PRINCE GEORGE VA 911 CALL CENTER
TREES DOWN ALONG HIGHWAY 460 JUST EAST OF ROUTE 156.
&&
EVENT NUMBER AKQ1200654
JOThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 11:32 PM EDT | Special Weather Statement | AKQ | Northampton | 43 min |
| Aug 15, 4:20 PM EDT | Special Weather Statement | AKQ | Camden | 55 min |
| Aug 15, 5:50 PM EDT | Special Weather Statement | AKQ | Camden, Currituck, Pasquotank | 40 min |
| Aug 15, 6:31 PM EDT | Special Weather Statement | AKQ | Camden, Currituck, Pasquotank, Perquimans | 59 min |
| Aug 15, 6:49 PM EDT | Areal Flood Advisory | AKQ | Camden, Chowan, Currituck, Pasquotank, Perquimans | 2 hr |
| Aug 15, 12:08 AM EDT | Special Weather Statement | AKQ | Brunswick, Dinwiddie | 22 min |
| Aug 15, 12:58 AM EDT | Special Weather Statement | AKQ | Chesterfield, Dinwiddie, City of Petersburg | 32 min |
| Aug 15, 1:16 PM EDT | Special Marine Warning | AKQ | 89 min | |
| Aug 15, 2:45 PM EDT | Special Weather Statement | AKQ | Amelia, Chesterfield, Nottoway | 45 min |
| Aug 15, 2:52 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Newport News, City of Portsmouth | 38 min |
| Aug 15, 3:06 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Charles City, Chesterfield, Dinwiddie, Henrico, Prince George and 4 more | 24 min |
| Aug 15, 3:19 PM EDT | Special Marine Warning | AKQ | 56 min | |
| Aug 15, 3:22 PM EDT | Special Marine Warning | AKQ | 83 min | |
| Aug 15, 3:26 PM EDT | Tornado Warning | AKQ | Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Petersburg | 34 min |
| Aug 15, 3:39 PM EDT | Special Weather Statement | AKQ | City of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach | 51 min |
| Aug 15, 3:48 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, Chesterfield, Dinwiddie, Prince George, Surry, Sussex and 3 more | 42 min |
| Aug 15, 4:01 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Newport News, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 44 min |
| Aug 15, 4:12 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach | 108 min |
| Aug 15, 4:14 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, James City, Prince George, Southampton, Surry, Sussex | 31 min |
| Aug 15, 4:18 PM EDT | Special Marine Warning | AKQ | 87 min | |
| Aug 15, 4:24 PM EDT | Special Marine Warning | AKQ | 96 min | |
| Aug 15, 4:31 PM EDT | Special Marine Warning | AKQ | 74 min | |
| Aug 15, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry, York, City of Chesapeake, City of Hampton, City of Newport News and 4 more | 50 min |
| Aug 15, 4:47 PM EDT | Special Marine Warning | AKQ | 118 min | |
| Aug 15, 4:57 PM EDT | Special Marine Warning | AKQ | 60 min | |
| Aug 15, 5:25 PM EDT | Special Weather Statement | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 35 min |
| Aug 15, 5:51 PM EDT | Special Weather Statement | AKQ | Fluvanna, Goochland, Louisa | 54 min |
| Aug 15, 6:55 PM EDT | Special Weather Statement | AKQ | Caroline, Fluvanna, Goochland, Hanover, Powhatan | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.